Exacerbation of peripheral neuropathy during alpha-interferon therapy in a patient with mixed cryoglobulinemia and hepatitis B virus infection
ABSTRACT An association between hepatotropic viruses, chiefly hepatitis C virus (HCV), occasionally hepatitis B virus (HBV), and mixed cryoglobulinemia has been widely reported. Alpha-interferon (IFN-alpha) has usefully been employed in the treatment of mixed cryoglobulinemia, particularly for liver and renal involvement. IFN-alpha treatment may be associated with neurological complications, including peripheral neuropathy. We describe an HBV positive patient with mixed cryoglobulinemia with recurrent purpura, mild sensory peripheral neuropathy, and active hepatitis treated with IFN-alpha. Rapid improvement of the purpura, liver enzymes, and cryocrit, and disappearance of serum HBV DNA were observed after a 4 week treatment period. However, concomitant worsening of the neuropathy prompted us to discontinue IFN-alpha. Although in this case, a positive effect of IFN-alpha on the clinico-serological and virological variables was confirmed, due to the possible exacerbation of neurological manifestations, a careful patient evaluation is necessary before starting IFN-alpha in patients with mixed cryoglobulinemia.
- SourceAvailable from: sciencedirect.com[Show abstract] [Hide abstract]
ABSTRACT: The hepatitis C virus (HCV) epidemic is particularly devastating in Egypt where its prevalence is about 12%. Chronic HCV infection can result in the accumulation of immune complexes and stimulate antibodies, which can result in extrahepatic manifestations (EHM).03/2015; 4. DOI:10.1016/j.ejr.2015.02.002
- [Show abstract] [Hide abstract]
ABSTRACT: Alpha interferons (IFN a) have been shown to be effective in patients with chronic active hepatitis C. IFN a treatment may be associated with neurologic complications, including peripheral neuropathy. We describe a patient with active hepatitis C treated with IFN a, who developed peripheral neuropathy after a second cicle of treatment with interferon. He received a first cicle of treatment with IFN a during 22 weeks (6 MU/day 3 times a week). Afther that he did not received treatment during one year and then he received the second cycle (6 MU/day 3 times a week). After 3 months of therapy the patient complained about paresthesias of both legs. IFN a related neuropathy is probably rare; however, some cases may be misdiagnosed. Diagnosis of IFN a related neuropathy should be considered by physicians, particularly in patients given longterm treatment and high IFN a dosage. In this case we think that the patient had an acumulative efectt of interferon though he did not received treatment with interferon during one year.Revista de neurologia 01/2002; 35(7):644-6. · 0.93 Impact Factor